Nebraska, 2020

Hail and Damaging Winds in Nebraska, July 2, 2020

July 2, 2020 · NWS LBF · 8 events in 4 counties and zones

Isolated thunderstorms in far western Nebraska merged into two separate small linear systems, with one affecting mainly Cherry County and the other across far southwest Nebraska. Winds exceeded 60 mph at Imperial and golf ball size hail was reported in Cody.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms in far western Nebraska merged into two separate small linear systems, with one affecting mainly Cherry County and the other across far southwest Nebraska. Winds exceeded 60 mph at Imperial and golf ball size hail was reported in Cody.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 2, 1:16 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 2, 1:16 PM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
316 PM CDT Thu Jul 2 2020

.SHORT TERM...(This evening through Friday night)
Issued at 308 PM CDT Thu Jul 2 2020

The main concern in the short term is with thunderstorm development
late afternoon into evening.  A surface trof will move into the area
late afternoon and evening with thunderstorms expected to develop
across the Panhandle and northeast Colorado and move into the
western and southwest Nebraska. Severe storms will be possible with
the main hazards being large hail and strong winds. The area of
greatest threat for severe thunderstorms looks to be across
southwest Nebraska. CAPE values will be 3500 to around 5000 J/kg
across much of the forecast area. 0-6KM shear is good with values
around 25 to 30 across southwest Nebraska and a little less across
the Sandhills with values around 20 to 25 kts. Thunderstorm activity
is expected to diminish after midnight.

Overnight temperatures in western Nebraska will be in the low 60s
and will range into the upper 60s in northeast Nebraska. Trended
temperaturesto cooler guidance as they are expected to be lower
than previously anticipated due to a lack of widespread
cloudiness. There is decent low level moisture tonight with dew
points reaching the upper 60s in north central Nebraska.

For Friday, slight thunderstorm chances will be possible Friday
afternoon into Friday evening, at this time it does not look like
severe thunderstorms will be possible. High temperatures for
Friday are expected to be 5 to 10 degrees above normal with
temperatures in the low to mid 90s.

.LONG TERM...(Saturday through Thursday)
Issued at 308 PM CDT Thu Jul 2 2020

The upper level ridge pattern will remain in place over the weekend
and early next week bringing southwesterly upper level flow. Dew
points will generally remain in the 60s over the weekend but drop to
the 50s early next week. Thunderstorm activity will remain a
possibility each day during the afternoon with the greatest chances
on Sunday and Monday. Temperatures in the 90s are expected through
the weekend and early next week. The highest temperatures could
reach 100 degrees in southwest Nebraska on Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 110 PM CDT Thu Jul 2 2020

The main aviation concern will be the chance of thunderstorms across
much of western and north central Nebraska. Thunderstorms are
expected to develop across northwest Colorado and the western
Panhandle by late afternoon. Thunderstorms will then move eastward
throughout the evening. The best timing for thunderstorms to impact
both terminals will be between 00Z and 06Z. Large hail and erratic
strong winds will be possible in these thunderstorms. Quiet weather
will then return through Friday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gomez/Meltzer
LONG TERM...Gomez/Meltzer
AVIATION...Kulik
Hazardous weather outlook, Jul 2, 1:12 PM MST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
312 PM CDT Thu Jul 2 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-032015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
312 PM CDT Thu Jul 2 2020 /212 PM MDT Thu Jul 2 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms are possible across western Nebraska late this
afternoon into evening. A few storms will be capable of large
hail, gusty winds, frequent lightning, and brief heavy rainfall.
The greatest risk of a strong or severe storm is generally across
southwest Nebraska this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Additional thunderstorm chances exist Friday afternoon and
evening across much of western and central Nebraska. The threat
of severe weather is low.

A marginal risk of severe storms is possible on Saturday across
the outlook area. Large hail and gusty winds are the primary
threat.

Thunderstorm chances remain through the weekend and into early
next week. At this time, the threat for organized severe weather
is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 2, 2:39 PM MST, 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
439 PM CDT Thu Jul 2 2020

NEZ058-069-070-022230-
Chase NE-Hayes NE-Perkins NE-
439 PM CDT Thu Jul 2 2020

...SPECIAL WEATHER STATEMENT...

At 438 PM CDT/338 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Champion, or 8 miles southwest of Imperial, moving
east at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Imperial, Wauneta, Enders, Enders Reservoir State Recreation Area,
Champion, Crete, Center Dam Campground, Wanamaker State Wildfire
Management Area, Area A Campground and Church Grove Campground.

This includes Highway 61 between mile markers 25 and 47.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Nebraska.

LAT...LON 4035 10184 4052 10189 4070 10135 4035 10134
TIME...MOT...LOC 2138Z 258DEG 20KT 4045 10177

Kulik

The radar

The Goodland radar (KGLD), 119 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Chase

When
July 2, 2:50 PM MST
Where
Chase County, 2.6 mi SE of Champion
Measured
1.5 in hail
Reported by
Public
Coordinates
40.440, -101.720

Public reported ping pong ball size hail southwest of Champion.

Thunderstorm Wind, Chase

When
July 2, 3:02 PM MST
Where
Chase County, (Iml)imperial Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.520, -101.620

KIML recorded a 60 mph wind gust.

Thunderstorm Wind, Chase

When
July 2, 3:04 PM MST
Where
Chase County, (Iml)imperial Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.520, -101.620

KIML recorded a 61 mph wind gust.

Hail, Chase

When
July 2, 3:09 PM MST
Where
Chase County, 3.49 mi N of Imperial
Measured
1.25 in hail
Reported by
Public
Coordinates
40.570, -101.640

Public reported half dollar size hail north of Imperial.

Hail, Perkins

When
July 2, 3:26 PM MST
Where
Perkins County, 0.52 mi W of Madrid
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.850, -101.540

A trained weather spotter reported half dollar size hail in Madrid.

Hail, Keith

When
July 2, 3:51 PM MST
Where
Keith County, 2.76 mi N of Roscoe
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.170, -101.580

A trained weather spotter reported hail ranging from marble to ping pong ball size, along with estimated 60 mph winds.

Hail, Cherry

When
July 2, 7:21 PM CST
Where
Cherry County, 0.69 mi N of Cody
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.940, -101.250

A trained weather spotter reported golf ball size hail in Cody.

Hail, Cherry

When
July 2, 7:30 PM CST
Where
Cherry County, 8.18 mi SSW of Nenzel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.820, -101.180

A trained weather spotter reported quarter size hail southwest of Nenzel.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900637, 900643, 900644, 900638, 900639, 900640, 900641, 900642.